Thunderstorm Wind, Payne
- When
- May 25, 10:00 AM CST
- Where
- Payne County, 6.19 mi SSW of Lake Carl Blackwell Dam
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.060, -97.240
The 25th saw two rounds of storms: one moving southeast through north central Oklahoma in the morning and the other moving southeast through western north Texas and western Oklahoma in the evening. A non-thunderstorm wind gust occurred associated with a heat burst with the second set of storms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The 25th saw two rounds of storms: one moving southeast through north central Oklahoma in the morning and the other moving southeast through western north Texas and western Oklahoma in the evening. A non-thunderstorm wind gust occurred associated with a heat burst with the second set of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 25, 9:57 AM CST, 3 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 1057 AM CDT Fri May 25 2018 .UPDATE... Area of showers/storms continues to move across portions of the fa. This activity has pushed an outflow boundary south across most of the fa. There is uncertainty as to what will happen this afternoon/evening in regards to additional storm development. The biggest question will be how much recovery will be able to occur. With dryline to west of the area and less cloud cover in western portions of the fa leading to more heating, the highest chances for storms now look to be across W/SW portions of the fa later this afternoon. Have adjusted PoPs through tonight to show this. However, if a larger part of the area is able to recover, higher chances for storms would be possible further N/NE. Will continue to monitor to see how things evolve and make any needed changes. The storms this afternoon/evening could become severe with large hail and damaging winds the main concerns. && .PREV DISCUSSION... /issued 444 AM CDT Fri May 25 2018/ DISCUSSION... A complex of thunderstorms will continue to dive south near and east of the I-35 corridor through early this morning. This complex will continue to weaken over central and east central OK as the sun rises. A few showers and storms, however, will remain possible until early this afternoon especially over northern, eastern and southeastern OK. Later this afternoon, moderate instability will develop along and west of the I-35 corridor. Surface convergence is expected over north northwestern OK near a low and the intersection of stalled frontal boundary, a diffuse dryline, and outflow boundary. With steep lapse rates and sufficient deep layer shear in place, initially expect some large hail before the sun sets. Most trends suggest tonight's complex will dive south very close to the I-35 corridor, with a damaging wind threat possible over central OK, including the OKC metro, around 03-09Z. The complex will dissipate towards Sat AM as it moves into the Red River. Saturday still appears dry, humid, and hot as a mid to upper ridge moves over the Southern Plains. Slightly cooler conditions, but still well above average, are expected Mon and Tue as the ridge slowly shifts eastward. Shower and thunderstorm chances will also return to northwestern and northern OK Mon and Tue with an upper trough traversing the Rockies. Isolated storms will also be possible along a dryline across western OK and western north TX Tue afternoon and evening, and could make a run into portions of central OK. There might be a chance for showers and storms across extreme northern OK as a mid level shortwave trough tops the ridge, but for now have kept the forecast dry since mid level moisture appears limited. Hot conditions are expected by late next week into next weekend, as significant positive height anomalies move overhead. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 90 71 96 70 / 100 20 10 0 Hobart OK 97 69 100 70 / 20 30 0 0 Wichita Falls TX 97 72 100 72 / 40 30 0 0 Gage OK 97 65 100 68 / 20 10 0 0 Ponca City OK 88 68 95 68 / 50 10 10 0 Durant OK 92 71 95 70 / 80 30 20 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/10
Hazardous Weather Outlook National Weather Service Norman OK 530 AM CDT Fri May 25 2018 OKZ004>048-050>052-TXZ083>090-251715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 530 AM CDT Fri May 25 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a Slight Risk of severe thunderstorms this afternoon and tonight across parts Oklahoma and western north Texas. .Location... The Slight Risk area is generally along and west of a line from Enid to Stillwater to Holdenville and Durant. The Slight Risk area also covers most of western north Texas. There is a Marginal Risk that covers the rest of Oklahoma. .Timing... The most likely time for severe storms will be from 3 pm through about midnight. .Impacts... Damaging wind gusts of 60 to 70 mph and hail up to the size of golf balls will be the main hazards. Some of the storms today will produce locally heavy rainfall which may result in some flooding. .Discussion... Scattered showers thunderstorms moving across northern and central Oklahoma this morning are expected to gradually weaken through 9 to 10 am. A few storms may produce hail near the size of quarters and gusty winds near 45 mph. By mid afternoon, heating will result in moderate to strong instability across a large part of Oklahoma and western north Texas. The first thunderstorms are expected to develop across northern and perhaps central Oklahoma by mid afternoon. Other storms may develop near a dryline in the eastern Texas Panhandle. Large hail and damaging winds will be likely with the storms that form in the afternoon and early evening. By early to mid evening, thunderstorms may organize into a thunderstorms complex and move southward across central and southern Oklahoma and western north Texas. As this occurs, the main hazard will be damaging winds. During the overnight hours, most of the thunderstorms are expected to be confined to the southern half of Oklahoma and western north Texas. Storm spotter groups and emergency management personnel should prepare for severe weather operations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Heat... Triple digit heat is expected across the western third of Oklahoma and western north Texas this weekend and again by the middle of next week. .Thunderstorms... A few thunderstorms could move into western Oklahoma during the evening hours Sunday, Monday, and Tuesday. Severe thunderstorms are unlikely during this period. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 909 AM CDT FRI MAY 25 2018 OKZ005-010-011-251445- Major OK-Woodward OK-Woods OK- 909 AM CDT FRI MAY 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...northeastern Woodward and southeastern Woods Counties Until 945 AM CDT... AT 907 AM CDT, a strong thunderstorm was located 8 miles west of Waynoka, moving southeast at 30 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Waynoka, Quinlan and Bouse Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3659 9924 3671 9904 3654 9862 3634 9904 TIME...MOT...LOC 1407Z 302DEG 25KT 3660 9903 MAHALE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 927 AM CDT FRI MAY 25 2018 OKZ039-040-046-251500- Stephens OK-Carter OK-Garvin OK- 927 AM CDT FRI MAY 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR east central Stephens... northwestern Carter and southern Garvin Counties Until 1000 AM CDT... AT 927 AM CDT, a strong thunderstorm was located near Velma, moving southeast at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... Minor flooding in areas of poor drainage... Locations impacted include... Velma, Tatums, Ratliff City and Fox. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3447 9776 3460 9767 3448 9739 3430 9751 TIME...MOT...LOC 1427Z 296DEG 15KT 3450 9765 MAHALE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
950 AM CDT FRI MAY 25 2018
OKZ012-251515-
Garfield OK-
950 AM CDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR eastern Garfield County Until
1015 AM CDT...
AT 947 AM CDT, a strong thunderstorm was located near Breckenridge,
moving southeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Enid, Garber, Covington, Breckenridge, Fairmont, North Enid and
Hayward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3646 9746 3624 9746 3618 9750 3646 9794
3653 9780
TIME...MOT...LOC 1447Z 299DEG 28KT 3646 9778
MAHALESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1027 AM CDT FRI MAY 25 2018
OKZ045-046-050>052-251600-
Love OK-Carter OK-Marshall OK-Bryan OK-Jefferson OK-
1027 AM CDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR Love...southern Carter...
Marshall...southwestern Bryan and southeastern Jefferson Counties
Until 1100 AM CDT...
AT 1025 AM CDT, strong thunderstorms were along a line extending from
near Kingston to 5 miles northwest of Grady, moving southeast at 25
MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Ardmore, Madill, Marietta, Lone Grove, Wilson, Kingston, Colbert,
Ringling, Thackerville, Leon, Hendrix, Cartwright, Burneyville,
Grady, Oscar, Overbrook, Rubottom, Woodville, Lake Murray and
Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3384 9662 3389 9659 3392 9666 3383 9671
3385 9686 3396 9692 3384 9703 3385 9709
3382 9705 3372 9712 3376 9719 3392 9721
3382 9743 3391 9747 3390 9759 3399 9767
3385 9787 3419 9784 3409 9658 3370 9632
TIME...MOT...LOC 1525Z 323DEG 22KT 3404 9670 3406 9774
MAHALESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1030 AM CDT FRI MAY 25 2018 OKZ012-013-019-020-251600- Garfield OK-Payne OK-Logan OK-Noble OK- 1030 AM CDT FRI MAY 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...west central Payne...north central Logan and southwestern Noble Counties Until 1100 AM CDT... AT 1027 AM CDT, a strong thunderstorm was located near Lucien, moving southeast at 30 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... Locations impacted include... Perry, Mulhall, Orlando, Lake Carl Blackwell, Lake Mcmurtry, Lucien and Hayward. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3623 9767 3637 9740 3613 9710 3601 9751 TIME...MOT...LOC 1527Z 315DEG 24KT 3625 9748 MAHALE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1054 AM CDT FRI MAY 25 2018 OKZ013-019-020-251630- Payne OK-Logan OK-Noble OK- 1054 AM CDT FRI MAY 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR western Payne...north central Logan and southern Noble Counties Until 1130 AM CDT... AT 1050 AM CDT, a strong thunderstorm was located 4 miles northwest of Lake Carl Blackwell, moving east at 35 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... Locations impacted include... Stillwater, Perry, Perkins, Glencoe, Mulhall, Orlando, Lake Carl Blackwell and Lake Mcmurtry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3608 9748 3629 9731 3623 9682 3596 9702 TIME...MOT...LOC 1550Z 283DEG 28KT 3618 9726 MAHALE
The Norman radar (KTLX), 81 km away, was scanning. The volume nearest the first event began at 16:01 UTC.
3 hail, 1 thunderstorm wind, 1 tornado, 1 high wind. Local standard time, as filed.
A landspout tornado was observed by a storm chaser under a developing thunderstorm east-southeast of Sweetwater. No damage was observed.
High winds caused by heat burst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756807, 756808, 759647, 756811, 756809, 756810.